|Home | About | Journals | Submit | Contact Us | Français|
Tenofovir is recommended as one of the first line agents in combination with other antiretroviral drugs for management of human immunodeficiency virus (HIV). It is known to cause renal failure after exposure for a median duration of 5 months. We report tenofovir induced adverse drug reaction in a 56-year-old female patient who was diagnosed to have HIV 1 infection since 10 years. The combination antiretroviral treatment included tenofovir, emtricitabine and ritonavir/lopinavir regimen since the last 6 years. She presented with recent onset renal failure and renal biopsy showed interstitial nephritis which could probably attributable to tenofovir.
Tenofovir, a nucleotide reverse transcriptase inhibitor(ntRTI) has favourable pharmacokinetic profile, good antiviral efficacy, safety, tolerability and low incidence of mitochondrial toxicity. Tenofovir can occasionally cause nephrotoxicity which is characterized by proximal tubular cell injury leading to partial or complete Fanconi syndrome, acute kidney injury (AKI) or chronic kidney disease. Prevention and progression of nephrotoxicity is possible by careful monitoring of renal parameters in high risk populations. The median time for developing tenofovir nephrotoxicity is usually 154 days and longest report from a study in India was 935 days. We herewith describe a rare case of tenofovir induced renal failure presenting after 6 years of exposure to the drug.
The present case report is about a 56-year-old woman was diagnosed to have HIV 1 infection with pulmonary tuberculosis in 2002. Viral load was 127,717 copies/ml with a CD4 cell count of 221 cells/μl. She was started on zidovudine, lamivudine and efavirenz. As she developed zidovudine induced anemia, the drug was replaced with stavudine in 2003. The patient was on regular follow-up since then. During the follow-up, the viral load decreased to less than 20 copies/ml and CD4 cell count improved to 606 cells/μl. However after 5 years of first line ART, viral loads increased to 15548 copies/ml and CD4 count dropped to 286/μl. She was started on ritonavir, lopinavir along with tenofovir and emtricitabine. Subsequently, she wasdiagnosed to have hypertension, type 2 diabetes mellitus and hypothyroidism which were under control with treatment. She was on regular follow-up every 6 months. Complete blood counts, renal function tests were monitored and were found to be normal.
In December 2012 that is 6 years after second line antiretroviral therapy (ART) was initiated, she presented with nausea and loss of appetite and a serum creatinine of 4.2 mg/dl. Examination was normal except for obesity, pallor and buffalo hump. Fundus examination did not show evidence of diabetic retinopathy. Investigations showed hemoglobin 9 g/dl, HIV viral load <20 copies/ml and CD4 cell count was 814 cells/μl. Ultrasound abdomen showed grade 1 renal parenchymal changes. Urine culture and blood culture were sterile. ‘M’ spike was absent on serum protein electrophoresis and 24 h urinary protein was 500 mg/day.
Renal biopsy [Figure 1] showed normal glomeruli with changes of interstitium showing diffuse infiltrates of lymphocytes and few eosinophils and neutrophils on light microscopy. Many tubules showed simplification of their lining indicating acute injury and a few mildly dilated tubules showed hyaline casts and a few tubules showed leucocyte casts. All these features were suggestive of acute tubulointerstitial nephritis, probably induced by tenofovir.
Tenofovir was stopped and raltegravir was started along with lamivudine, ritonavir and lopinavir. After 1 month of stopping tenofovir serum creatinine improved to 1.4 mg/dl and patient was better thereafter.
The differential diagnosis of anemia and renal failure were diabetic nephropathy, multiple myeloma, HIV associated nephropathy (HIVAN) and tenofovir induced renal failure. Adequate control of blood sugar and absence of diabetic retinopathy ruled out diabetic nephropathy. Absent ‘M’ spike on serum protein electrophoresis ruled out myeloma of kidney. HIVAN was also thought unlikely in view of good control of HIV infection for last several years with low viral loads and high CD4 counts. Another possibility was tenofovir induced nephrotoxicity.
Renal biopsy was performed for a definitive cause of renal failure. The characteristic features of HIVAN on biopsy include collapsing glomerulopathy characterized by swelling and hypertrophy of visceral epithelial cells. The tubulointerstitial changes include tubular microcysts, intratubular cysts, prominent tubular degeneration, numerous tubuloreticular inclusions, nuclear bodies and prominent interstitial inflammation. Absence of these features in our patient excluded a possibility of HIVAN. Presence of florid interstitial infiltrates with few eosinophils in our patient was more in favor of a drug induced interstitial nephritis, most probably due to tenofovir. Similar features were described on renal biopsy from a series of tenofovir nephrotoxicity by Herlitz et al. In another study by Parkhie et al. the most common cause for acute interstitial nephritis in HIV patients was attributed to drugs. After changing the ART regimen our patient showed clinical improvement followed by a reduction in serum creatinine. Causality assessment of the adverse drug reaction was done using Naranjo's algorithm, the total score was +7, suggesting that tenofovir may be the probable cause for nephrotoxicity.
Clinically, the spectrum of tenofovir associated nephrotoxicity presents with various levels of severity, from mild tubular dysfunction with subclinical decline in function to the classical Fanconi syndrome. The proximal tubular cell is the main target of tenofovir toxicity and the evidence suggests that mitochondria are the target organelles of tenofovir cytotoxicity. The two main clinical presentations of tenofovir nephrotoxicity are proximal tubular dysfunction without renal failure and proximal tubular dysfunction associated with renal failure. Tenofovir induced AKI is usually non-oliguric, occasionally it can be oliguric and may require dialysis. Tubular function is reversible in most of the cases after withdrawal of tenofovir however persistent renal damage with renal dysfunction can occur.
Risk factors for tenofovir induced nephrotoxicity include old age, male gender, low body weight, higher serum creatinine levels before starting tenofovir treatment, comorbidities such as diabetes, hypertension, hepatitis C virus co-infection, concomitant nephrotoxic medications such as ritonavir-boosted protease inhibitor regimes and advanced HIV infection. Ritonavir being a potent inhibitor of multidrug resistance protein-2 mediated transport, also contributes to an increase in tenofovir concentrations in proximal tubular cells. Our patient was at high risk for tenofovir nephrotoxicity as she was on ritonavir based regimen and had comorbidities such as diabetes, hypertension.
Though tenofovir is considered in the first line antiretroviral drug in place of zidovidine and stavudine, clinicians should be aware of the adverse effects of tenofovir especially in presence of other risk factors including antiretroviral drugs. Also tenofovir induced nephrotoxicity can occur even after years of use of the drug and can be reversed on early withdrawal of the drug.
Source of Support: Nil
Conflict of Interest: No